Thunderstorm Wind, Crawford
- When
- July 11, 2:37 AM CST
- Where
- Crawford County, 0.69 mi N of Denison Muni Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.990, -95.380
Thunderstorms developed along a surface boundary across Nebraska and into western Iowa in the pre-dawn early morning hours of July 11th. The storms had well established cold pools as they moved into Iowa and an area of favorable MUCAPE which helped to sustain the convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms developed along a surface boundary across Nebraska and into western Iowa in the pre-dawn early morning hours of July 11th. The storms had well established cold pools as they moved into Iowa and an area of favorable MUCAPE which helped to sustain the convection. Storms produced over 70 mph in western Iowa, weakening some into central Iowa with sub-severe wind gusts by the time the storms reached eastern Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 10, 10:59 PM CST, 3 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1159 PM CDT Sun Jul 10 2022 .UPDATE... Issued at 922 PM CDT Sun Jul 10 2022 ...Potential for strong, gusty winds and hail in the pre-dawn hours Monday into Monday morning daytime hours... This evening, keeping a close eye on model trends as it pertains to the convection that may impact our area in the pre-dawn hours Monday into the rest of Monday morning. Storms have initiated late this afternoon over south central and southwest Nebraska and far northeastern Colorado with the first severe thunderstorm warning issued a little before 1z. Convective allowing models show these storms advancing eastward this evening and becoming a bit better organized in part due to the low level jet ramping up within the favorable instability and shear space. Questions that remain for our area and forecast are will these storms diminish as they often do through the overnight and what redevelopment may occur due to a shortwave trough that is approaching from South Dakota? Will the storms be elevated or still be able to reach the surface? The HRRR and 12z WRF ARW develop storms in a high MUCAPE environment, but also with plenty of surface based CIN. The storms that come into Iowa and reach our forecast area reach the Hwy 71 corridor around 4 or 5am and the Des Moines metro area by around 6 or 7am or so. Looking at the past seven HRRR runs (18z-00z), it has had a consistent signal of severe wind gusts (50+kts) for multiple runs (Admittedly, the 20z run peaked around 45kts.) and generally around a county to two wide somewhere between Highway 30 and Highway 34. While some HRRR runs show the storm weakening as it moves east or southeastward toward I-35 in central Iowa, will the storms truly outflow and gust out and weaken? Or, will it maintain balance with the cold pool and truck through the entire forecast area? Will the surface based CIN limit the wind gust potential? These are questions that are still lingering. While the mid-levels are warm, there are updraft helicity tracks in both the HRRR, WRF ARW, and delayed in the FV3 indicating rotating storms are possible. This could lead to supercells, which may cycle hailstones and allow them to survive the warm temperatures to the surface. Discussing with WFO Quad Cities and the Storm Prediction Center, we all agree that this is not a high confidence forecast, which is often the case with MCS in the warm season and the predictability of them. All of us will be watching trends overnight. Bottom line, this is a low probability, but possibly high impact wind event *IF* it were to occur with hail also possible. && ...Updated for the 06z Aviation Discussion... .DISCUSSION.../Tonight through Sunday/ Issued at 235 PM CDT Sun Jul 10 2022 Key Messages: -Chance of storms tonight/Monday -Quiet the rest of the work week Upper ridge dominating the pattern over the southwestern CONUS with quasi-zonal flow over the northern states. Convection that crossed this morning northern Iowa this morning was riding along the northern edge of the ridge. Upper trough now crossing Montana will bring the next weather change for us later tonight into Monday. As it pushes into the midwest, this trough will nudge the ridge south. A weak short wave ahead of the main trough will bring a low chance of storms late tonight and early Monday morning. A better chance for storms will come on Monday, tied to the cold front (associated with the passage of main upper trough) due to better shear and instability. That said, models in the current pattern have been struggling to handle convective development, often underestimating the instability aloft so confidence is low in the details of how things evolve, especially tonight. Once the trough passes, we will enjoy northwest flow for a couple days, followed by then a notable warmup at the end of the week as the western ridge starts building back eastward. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1159 PM CDT Sun Jul 10 2022 Primary aviation concern remains storm trends through late Monday afternoon. VFR conditions are present, but storms are over central Nebraska and will be watching those and possible additional development towards 9z or 10z along a SLB to AIO line. Storms could bring gusty winds and restrictions to the terminals with just TS or VCTS mentions at FOD and DSM. Lowered confidence elsewhere and avoiding long VCTS periods kept just VCSH elsewhere. Outside of storms, winds behind a cold front will be breezy from the northwest, especially over northern terminals. By late tomorrow afternoon into the evening, storms will have moved out of the area and VFR conditions will return. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Ansorge/Krull/Jimenez DISCUSSION...Dubberke AVIATION...Ansorge
Hazardous Weather Outlook National Weather Service Des Moines IA 313 AM CDT Mon Jul 11 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-120815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 313 AM CDT Mon Jul 11 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to severe storms are forecast over portions of Iowa this morning with the main hazards being strong, gusty winds and small hail. A few additional showers and storms are possible later today after the morning storms pass, but are expected to remain below severe limits. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday More chances for storms return late in the week. The severe potential for these storms will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters reports of wind damage, wind gust speeds, and hail are appreciated. Ansorge
Special Weather Statement
National Weather Service Des Moines IA
309 AM CDT Mon Jul 11 2022
IAZ044-110900-
Crawford IA-
309 AM CDT Mon Jul 11 2022
...Strong thunderstorms will impact portions of Crawford County
through 400 AM CDT...
At 308 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Moorhead to near Dunlap to 6
miles west of Earling. Movement was northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Denison around 330 AM CDT.
Other locations impacted by these storms include Kiron, Charter Oak,
Deloit, Vail, Dow City, Schleswig, Denison Municipal Airport, Buck
Grove, Manilla and Westside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Iowa.
&&
LAT...LON 4218 9567 4221 9557 4221 9514 4216 9509
4187 9509 4187 9510 4186 9567
TIME...MOT...LOC 0808Z 228DEG 43KT 4205 9590 4190 9566 4180 9555
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SmallSpecial Weather Statement
National Weather Service Des Moines IA
324 AM CDT Mon Jul 11 2022
IAZ045-057-058-110915-
Guthrie IA-Audubon IA-Carroll IA-
324 AM CDT Mon Jul 11 2022
...Strong thunderstorms will impact portions of Guthrie, Audubon and
Carroll Counties through 415 AM CDT...
At 324 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Denison to 9 miles southwest of Audubon to
6 miles east of Oakland. Movement was east at 65 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Audubon around 330 AM CDT.
Manning around 340 AM CDT.
Guthrie Center around 350 AM CDT.
Panora around 355 AM CDT.
Stuart and Coon Rapids around 400 AM CDT.
Other locations impacted by these storms include Diamondhead Lake,
Arthur N Neu Airport, Yale, Willey, Halbur, Lidderdale, Templeton,
Menlo, Dedham and Brayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
central, south central, southwestern and west central Iowa.
&&
LAT...LON 4221 9509 4221 9473 4210 9463 4186 9463
4186 9441 4173 9428 4160 9428 4160 9424
4150 9424 4151 9504 4160 9504 4160 9509
TIME...MOT...LOC 0824Z 271DEG 58KT 4195 9540 4164 9509 4129 9528
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SmallThe Omaha radar (KOAX), 111 km away, was scanning. The volume nearest the first event began at 08:38 UTC.
15 thunderstorm wind. Local standard time, as filed.
Scanner traffic indicated lots of trees down in Denison. Time estimated.
Personal weather station recorded 66 mph gust.
Personal weather station recorded 64 mph gust.
Damage to gas station canopy with partial collapse of structure. Report from KCCI TV.
Tree damage at Spring Lake Park with some vehicles and campers stuck under trees. Delayed report, time estimated via radar.
A personal weather station recorded a 66 mph gust.
Trees down and power out in Jefferson.
A personal weather station recorded a 59 mph gust.
An 18 inch diameter tree snapped. Image posted on social media, time estimated via radar.
Large tree limbs down in west Ames. Relayed by Broadcast media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041546, 1041547, 1041548, 1041549, 1041550, 1041551, 1041552, 1041553, 1041554, 1041555, 1041556, 1041557, 1041558, 1041559, 1041560.